Kansas, 2011Drought in Kansas, July 1 to 31, 2011
July 1 to 31, 2011 · NWS SGF · 3 events in 3 counties and zones
Dry conditions began to impact portions of extreme southeastern Kansas in July as D0 drought developed over the state and spread north and east into the region at the start of the month. By the end of July, D2 drought had advanced into extreme southeastern portions of the Kansas as rainfall had become sparse.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions began to impact portions of extreme southeastern Kansas in July as D0 drought developed over the state and spread north and east into the region at the start of the month. By the end of July, D2 drought had advanced into extreme southeastern portions of the Kansas as rainfall had become sparse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 1, 5:09 AM CST, 51 minutes earlier.
Area forecast discussion, Jul 1, 5:09 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 AM CDT FRI JUL 1 2011
...UPDATE TO AVIATION...
.DISCUSSION...
IT'S HOT AS A FIRECRACKER OUT THERE AS WE HEAD INTO THE FOURTH OF
JULY WEEKEND. THE UPPER LEVEL RIDGE OF HIGH PRESSURE IS CENTERED
OVER NORTHERN MISSOURI THIS MORNING. HOT AND DRY WEATHER WILL BE
THE RULE OF THUMB FOR THE NEXT FEW DAYS. HIGHS WILL REMAIN IN THE
MIDDLE TO UPPER 90S WITH A FEW LOCATIONS POSSIBLY REACHING THE
CENTURY MARK. THE HEAT INDEX WILL BE REACHING 100 TO UP TO 108 IN
SOME AREAS. WE WILL BE CLOSE TO A RECORD HIGH ONCE AGAIN FOR
SGF...JLN...AND MAYBE UNO AGAIN THIS AFTERNOON. SEE CLIMATE
SECTION BELOW FOR RECORD HIGHS FOR TODAY. WILL LET THE ONGOING HEAT
ADVISORY STAY IN PLACE THROUGH SATURDAY AFTERNOON.
THE HIGH REPOSITIONS ITSELF BACK TO THE WEST OVER THE ROCKIES BY
THE END OF THE HOLIDAY WEEKEND. THIS WILL ALLOW FOR A SHORTWAVE TO
MOVE ACROSS THE MIDWEST AND A WEAK FRONT POSSIBLY MAKING ITS WAY
DOWN INTO CENTRAL MISSOURI. THIS WILL GIVE THE AREA A DECENT CHANCE
FOR SCATTERED SHOWERS AND STORMS AND A BREAK IN THE EXTREME HEAT.
AS WE LOOK INTO NEXT WEEK...A RIDGE WILL STAY IN PLACE OVER THE
ROCKIES AND A NORTHWEST FLOW SETS UP OVER THE MIDWEST WITH WEAK
DISTURBANCES RIDING DOWN THE FLOW. A WEAK FRONTAL BOUNDARY ALSO
LOOKS LIKE IT WILL POSITION ITSELF ACROSS THE MID MISSISSIPPI VALLEY
AND MISSOURI RIVER VALLEY AREA. THIS WILL GIVE THE AREA A SLIGHT
CHANCE FOR SHOWERS AND STORMS EACH DAY WITH POTENTIAL NOCTURNAL MCS.
AT THIS TIME...IT IS HARD TO PINPOINT DOWN TIMING OF THESE
DISTURBANCES. IT LOOKS LIKE MORE SEASONABLE TEMPERATURES AND SOME
RAIN CHANCES WILL BE IN THE CARDS FOR THE MIDDLE AND END OF NEXT
WEEK.
GRIFFIN
&&
.AVIATION...
/ISSUED 606 AM CDT FRI JUL 1 2011/
HIGH PRESSURE ALOFT AND AT THE SURFACE WILL CONTINUE TO DOMINATE
OUR WEATHER THROUGH SATURDAY. THIS WILL RESULT IN VFR CONDITIONS
AT AREA TERMINALS.
FOSTER
&&
.CLIMATE...
BELOW ARE THE RECORD HIGHS FOR TODAY...
HIGH YEAR
SGF......98.....1931
JLN.....102.....1980
UNO......99.....1952
VIH.....106.....1980
GRIFFIN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR MOZ055>058-066>070-
077>081-088>095-101>104.
HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT SATURDAY FOR MOZ071-
082-083.
KS...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR KSZ073-097-101.
&&Hazardous weather outlook, Jul 1, 4:12 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 AM CDT FRI JUL 1 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
512 AM CDT FRI JUL 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.
WEATHER HAZARDS EXPECTED...
ELEVATED EXTREME HEAT RISK.
DISCUSSION...
HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA
TODAY. AIR TEMPERATURES THIS AFTERNOON WILL PEAK IN THE MIDDLE TO
UPPER 90S...WITH HEAT INDEX VALUES AROUND 105 DEGREES ACROSS
EXTREME SOUTHEAST KANSAS AND MUCH OF SOUTHWEST MISSOURI. A HEAT
ADVISORY IS IN EFFECT FOR AREAS GENERALLY ALONG AND NORTHWEST OF
A LINE FROM BRANSON...TO HARTVILLE...TO VICHY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
EXCESSIVE HEAT WILL PERSIST ACROSS THE OUTLOOK AREA THROUGH
SATURDAY. HIGH TEMPERATURES WILL WARM WELL INTO THE 90S...WITH
AFTERNOON HEAT INDEX VALUES RANGING BETWEEN 102 AND 107 DEGREES
EACH DAY. A HEAT ADVISORY REMAINS IN EFFECT FOR MOST OF THE
OUTLOOK AREA.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN NOT BE RULED
OUT ON SUNDAY THROUGH MONDAY AS A WEAK FRONT STALLS ACROSS
SOUTHERN MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GRIFFIN
Drought, Cherokee
- When
- July 1, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.169, -94.846 (the zone’s center; the record gives no point)
The southeastern portion of Kansas saw continuing deterioration through the month as corn, soybean and other crops were in very poor condition across the area. A few complete crop failures were reported along with burned up pastures which forced livestock producers to feed hay in some areas. In addition, the diminishing pastures and water supplies for cattle, forced many to sell off or cull herds. Less than two inches of rainfall were typical over the region. Precipitation amounts across the area were between a quarter and half of the normal rainfall for the month. The Coop observer at Columbus reported a monthly rainfall of 1.59 inches. This drought began in July and was ongoing through the month of September. The loss and damage estimates will be included in the August storm data section for the entire drought event.
Drought, Crawford
- When
- July 1, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.507, -94.852 (the zone’s center; the record gives no point)
The southeastern portion of Kansas saw continuing deterioration through the month as corn, soybean and other crops were in very poor condition across the area. A few complete crop failures were reported along with burned up pastures which forced livestock producers to feed hay in some areas. In addition, the diminishing pastures and water supplies for cattle, forced many to sell off or cull herds. Less than two inches of rainfall were typical over the region. Precipitation amounts across the area were between a quarter and half of the normal rainfall for the month. This drought began in July and was ongoing through the month of September. The loss and damage estimates will be included in the August storm data section for the entire drought event.
Drought, Bourbon
- When
- July 1, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
The southeastern portion of Kansas saw continuing deterioration through the month as corn, soybean and other crops were in very poor condition across the area. A few complete crop failures were reported along with burned up pastures which forced livestock producers to feed hay in some areas. In addition, the diminishing pastures and water supplies for cattle, forced many to sell off or cull herds. Less than two inches of rainfall were typical over the region. Precipitation amounts across the area were between a quarter and half of the normal rainfall for the month. This drought began in July and was ongoing through the month of September. The loss and damage estimates will be included in the August storm data section for the entire drought event.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 1 to 31, 201115 deaths · 223 injured · 6 events
- Tornadoes and Hail in Minnesota, July 1, 201110 injured · $12 million · EF1 · 127 events
- Tornado and Hail in Wisconsin, July 1, 20111 death · $80,000 · EF2 · 51 events
- Drought in Texas, July 1 to 31, 2011$500 million · 24 events
- Tornadoes and Flash Flood in Minnesota, July 1, 2011$790,000 · EF2 · 20 events
- Heat in Missouri, July 1 to 3, 201122 injured · 22 events
- Drought in Kansas, July 1 to 31, 2011$51 million · 18 events
- Excessive Heat in Oklahoma, July 1, 201120 injured · 10 events
- Rip Current in Texas, July 1, 20111 death · 1 injured · 1 event
- Wildfire in New Mexico, July 1 to 31, 2011$17 million · 1 event
- Wildfire in Arizona, July 1 to 8, 2011$15 million · 1 event
- Drought in Texas, July 1 to 31, 2011$949,000 · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334930, 338260, 338261.